Taking Reactine (cetirizine) and Benadryl together is not recommended due to the risk of increased adverse events. Both medications are antihistamines and taking them together greatly increases the risk of side effects such as:
- Dry mouth
We wrote an in-depth article that discusses the use of Zyrtec, which contains the same active ingredient as Reactine (cetirizine), and can be found here: Taking Benadryl With Zyrtec. A few points from that article to summarize:
- Taking both may increase the risk of adverse effects.
- You generally will not get additive benefit (i.e. antihistamine blocking effects) from taking both together as they both have the same mechanism of action.
The exception would be if you take Reactine on a daily basis and needed to use Benadryl just for the treatment of a bee sting. Benadryl has stronger anticholinergic effects, and can help relieve itching and inflammation better that Zyrtec (in many cases). In general though, if you take Benadryl, Reactine should be taken at least 6 to 8 hours after that last dose.
Reactine (cetirizine) is a non-sedating antihistamine approved for the treatment of seasonal allergic rhinitis and chronic urticaria (a type of skin rash). Reactine should be allowed to dissolve in the mouth and may be taken with or without food. Reactine may be taken in the morning or in the evening. Although considered a "second-generation" antihistamine like Claritin and Allegra, Reactine may cause drowsiness in a small percentage of individuals who take it.
Benadryl is a sedating antihistamine used most commonly for the treatment of allergic reactions, seasonal allergies and symptoms associated with the common cold. Due to its sedating effects, it is also commonly used for insomnia. Benadryl may be taken without regard to meals and the most commonly reported side effect is drowsiness. Other reported side effects associated with taking Benadryl include but are not limited to:
- Dry mouth